Michigan, 2011Tornado and Hail in Michigan, April 26, 2011
April 26, 2011 · NWS GRR · 9 events in 5 counties and zones
Severe thunderstorms developed during the late afternoon and evening hours of April 26 as an upper level trough and cold front approached our region. Several low topped supercells developed and produced numerous reports of large hail up to around two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $24 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the late afternoon and evening hours of April 26 as an upper level trough and cold front approached our region. Several low topped supercells developed and produced numerous reports of large hail up to around two inches in diameter. In addition a damage survey team from the NWS Grand Rapids office determined that damage caused near Burnips in Allegan County was due to an EF-0 tornado with top winds near 85 mph that damaged buildings at the Deboer Turkey Farm and trailers around the area. In Portage, nine people were injured by a lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 26, 3:00 PM EST, 29 minutes earlier.
Area forecast discussion, Apr 26, 3:00 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT TUE APR 26 2011
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(400 PM EDT TUE APR 26 2011)
AN ACTIVE PATTERN WILL CONTINUE. THE THREAT FOR SEVERE WEATHER THIS
EVENING WILL GIVE WAY TO A PROLONGED PERIOD OF RAIN WEDNESDAY
MORNING THOUGH THURSDAY. RIVER FLOODING WILL BECOME MORE OF A
CONCERN BY THE END OF THE WORK WEEK. TEMPERATURES WILL BE MILD
WEDNESDAY WITH HIGHS MAINLY IN THE 60S...BUT THEN IT WILL
COOL OFF BY THURSDAY WITH HIGHS ONLY FROM 45 TO 50. THE EARLY PART
OF THIS COMING WEEKEND LOOKS DRY WITH INCREASING RAIN CHANCES
BEGINNING SUNDAY.
&&
.SHORT TERM...(400 PM EDT TUE APR 26 2011)
MAIN CONCERNS ARE SEVERE CONVECTIVE THREAT THROUGH THIS EVENING...
FOLLOWED BY HEAVY RAIN AND AREAL FLOODING POTENTIAL THROUGH
THURSDAY. WE WILL ISSUE A FLOOD WATCH FOR OUR ENTIRE CWA FROM
WEDNESDAY MORNING UNTIL THURSDAY EVENING. A TORNADO WATCH IS IN
EFFECT UNTIL 10 PM EDT SOUTHEAST OF A HOLLAND TO CLARE LINE.
(TONIGHT)
BETTER MID-LEVEL LAPSE RATES /H7-H5 OF GREATER THAN 7C/ ARE
SPREADING NE FROM IL/IN INTO SW LOWER MI. PERSISTENT CLOUD COVER HAS
LIMITED INSOLATION...RESULTING IN MLCAPES APPROACHING 500 J/KG PER
THE 19Z SPC ANALYSIS...BUT AREAS OF CLEARING ARE QUICKLY APPROACHING
FROM IN/IL. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM EDT SOUTHEAST
OF A HOLLAND TO CLARE LINE...AND STORMS ARE CURRENTLY MOVING
NORTHEAST ACROSS LAKE MICHIGAN INTO OUR SW CWFA. LARGE HAIL...
DAMAGING WIND...AND AN ISOLATED TORNADO ARE ALL POSSIBLE.
(WEDNESDAY AND WEDNESDAY NIGHT)
A FLOOD WATCH WILL BE ISSUED FROM WEDNESDAY UNTIL THURSDAY EVENING.
HEAVY RAIN WILL BE THE PRIMARY THREAT AS A SUCCESSION OF SURFACE
PRESSURE WAVES MIGRATE NORTHEAST ACROSS LOWER MI ALONG A STATIONARY
FRONT. THE FIRST PERIOD OF ENHANCED RAIN IS EXPECTED WEDNESDAY
MORNING WHEN A LOW LEVEL JET WILL ENHANCE LOW LEVEL MOIST FLUX
CONVERGENCE. SUBSEQUENT WAVES OF PRECIPITATION WILL OCCUR WITH THE
PRESSURE WAVES...BUT EXACT TIMING DETAILS ARE UNCERTAIN AT THIS
TIME. REGARDING QPF...THE GFS AND ECMWF HAVE HAD RUN-TO-RUN
CONSISTENCY AND EACH AGREE WITH THE OVERALL EVOLUTION OF THE
SYNOPTIC PATTERN. THREE INCHES OF TOTAL RAINFALL IS NOT OUT OF THE
QUESTION FOR PARTS OF OUR CWFA...ESPECIALLY SE...BY THURSDAY EVENING.
&&
.LONG TERM...(400 PM EDT TUE APR 26 2011)
(THURSDAY THROUGH TUESDAY)
MAIN CHALLENGE IN THE LONG TERM IS DETERMINING THE CHC OF RAIN
THROUGH THE PERIOD AS THE UNSETTLED AND WET WEATHER PATTERN
CONTINUES TO AFFECT THE AREA.
WE WILL SEE THE LAST EFFECTS FROM THE CURRENT UPPER LOW TO OUR WEST
DURING THE DAY ON THU. THIS LOW IS EXPECTED TO ROTATE THROUGH THE
AREA DURING THE DAY ON THU AROUND THE NEW UPPER LOW EXPECTED TO
DEVELOP LATE WED. THE DEEPER MOISTURE WILL LIKELY HAVE MOVED EAST OF
THE AREA BY THU. THIS SYSTEM IS QUITE A POTENT UPPER SYSTEM AND WILL
TAKE ADVANTAGE OF ANY RESIDUAL MOISTURE LEFT IN THE AREA. WE WILL
MAINTAIN THE LIKELY CHCS FOR THU WITH THIS IN MIND. ANY RAINFALL ON
THU WILL ONLY EXACERBATE ANY ONGOING FLOODING THAT MAY BE OCCURRING
AT THAT TIME.
THE BEST WEATHER OF THE LONG TERM LOOKS LIKE IT SHOULD BE DURING THE
FRI THROUGH SAT MORNING TIME FRAME. THIS OCCURS AS THE UPPER SYSTEM
MOVES OUT OF OUR AREA...AND A STRENGTHENING RIDGE TO OUR WEST BUILDS
IN. MILD AIR ALOFT WILL BE TAPPED AND WE COULD WARM WELL INTO THE
60S WITH A GOOD DEAL OF SUNSHINE. LOWER 70S EVEN LOOK POSSIBLE ON
SAT IF WE CAN GET ENOUGH SUNSHINE BEFORE CLOUDS MOVE IN AHEAD OF THE
NEXT FRONT.
THE NEXT SYSTEM WILL BE MOVING IN DURING THE AFTERNOON AND EVENING
HOURS ON SAT AS THE UPPER SYSTEM MOVING ONSHORE ACROSS THE PACIFIC
NW ON THU TRANSLATES ACROSS THE COUNTRY. A ROUND OF CONVECTION WILL
BE POSSIBLE AHEAD OF THE FRONT LATE SAT AND SAT NIGHT. THE MODELS
ARE STILL DISAGREEING ON HOW FAST TO PUSH THE FRONT THROUGH. WE
CONTINUE TO FAVOR THE SLOWER AND MORE CONSISTENT EURO SOLUTION WITH
THE WRN TROUGH DIGGING AND THE FRONT ALIGNING WITH THE UPPER FLOW.
THIS WILL ALLOW FOR A MORE WET WEEKEND.
EVEN AS THE FRONT MOVES EAST OF THE AREA BY MON...THE STATE WILL
BECOME UNDER THE INFLUENCE OF THE UPPER LOW/COLD POOL THROUGH TUE.
THIS WILL ALLOW FOR COOL CONDITIONS AND INSTABILITY SHOWERS TO
REMAIN POSSIBLE THROUGH TUE.
&&
.AVIATION...(140 PM EDT TUE APR 26 2011)
EXPECT SCT TSRA TO DEVELOP THIS AFTN...ESPECIALLY FOR THE TERMINALS
SE OF KMKG. STORMS SHOULD THERE IS A SLIGHT /LESS THAN 10 PERCENT/
CHANCE OF S-SW TSTM WIND GUSTS GREATER THAN 50KT OR HAIL APPROACHING
1 INCH IN DIAMETER.
THERE IS UNCERTAINTY ABOUT HOW QUICKLY WE WILL SEE LOW CIGS/VSBYS
DEVELOP TNGT. LIFR IS NOT OUT OF THE QUESTION FOR KAZO-KBTL-KJXN
TERMINALS AFT 06Z. THOUGH NOT MENTIONED IN THE TAFS...SHRA IS
EXPECTED AGAIN AFTER 27/12Z.
&&
.MARINE...(400 PM EDT TUE APR 26 2011)
BASED ON LOCAL GLERL MODEL GUIDANCE AND WEBCAMS...WILL CANCEL THE
SMALL CRAFT ADVISORY. NO OTHER ADVISORIES ARE ANTICIPATED AT THIS
TIME.
&&
.HYDROLOGY...(400 PM EDT TUE APR 26 2011)
WIDESPREAD RAINFALL AMOUNTS AROUND 2 INCHES...AND AS HIGH AS 3
INCHES IN SOME AREAS...ARE EXPECTED THROUGH THURSDAY AFTERNOON. A
FLOOD WATCH HAS THEREFORE HAS BEEN ISSUED FOR THE ENTIRE CWFA.
EXPECT MAINSTEM RIVER ISSUES TO BECOME AN INCREASING CONCERN
BEGINNING WEDNESDAY AND LASTING WELL INTO THE WEEKEND IN RESPONSE TO
THE RAINFALL.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH WEDNESDAY MORNING THROUGH THURSDAY EVENING.
LM...NONE.
&&
SYNOPSIS: TJT
SHORT TERM: TJT
LONG TERM: NJJ
AVIATION: TJT
MARINE: TJT
HYDROLOGY: TJT
Hazardous weather outlook, Apr 26, 12:10 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY ONE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 PM EDT TUE APR 26 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
110 PM EDT TUE APR 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED MAINLY BETWEEN 4 PM AND 10 PM THIS
AFTERNOON AND EVENING. SOME STORMS...ESPECIALLY THOSE SOUTHEAST OF A
SOUTH HAVEN TO ALMA LINE...MAY PRODUCE HAIL UP TO AN INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH. FREQUENT LIGHTNING ALSO WILL
BE POSSIBLE. STORM MOTION WILL BE NORTHEAST AT 45 MPH.
ISOLATED FLOODING WILL BE A POSSIBILITY THIS EVENING WITH THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND THURSDAY AS LOW
PRESSURE LIFTS NORTHEAST THROUGH THE GREAT LAKES. HEAVY RAIN WILL BE
THE MAIN THREAT...PARTICULARLY SOUTHEAST OF A SOUTH HAVEN TO GRAND
RAPIDS TO ALMA LINE. RAINFALL TOTALS FROM THROUGH THURSDAY COULD
EXCEED TWO INCHES IN SPOTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
PARTICULARLY SOUTHEAST OF A SOUTH HAVEN TO ALMA LINE. RAINFALL AND
FLOODING REPORTS ARE REQUESTED TONIGHT THROUGH THURSDAY.
LMZ844>849-271100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
110 PM EDT TUE APR 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES WILL BE HAZARDOUS TO SMALLER CRAFT TODAY AS STIFF
EAST WINDS TO 30 KNOTS SHIFT TO THE SOUTH.
THUNDERSTORMS ARE POSSIBLE OUT OVER LAKE MICHIGAN TODAY INTO THIS
EVENING. HEAVY RAIN...CLOUD TO WATER LIGHTNING AND STRONG
THUNDERSTORM WIND GUSTS ARE ALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THURSDAY WITH
CLOUD TO WATER LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
TJT
In the hours before
Local storm report, Apr 26, 12:02 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
102 PM EDT TUE APR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN GRAND HAVEN 43.06N 86.22W
04/26/2011 M1.65 INCH OTTAWA MI TRAINED SPOTTER
STORM TOTAL RAINFALL IN DOWNTOWN GRAND HAVEN.
&&
HOVINGLocal storm report, Apr 26, 1:19 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
219 PM EDT TUE APR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 5 NE MOUNT PLEASANT 43.65N 84.70W
04/26/2011 M1.09 INCH ISABELLA MI TRAINED SPOTTER
STORM TOTAL RAINFALL THROUGH 830AM.
0215 PM HEAVY RAIN 4 NW MONTAGUE 43.46N 86.42W
04/26/2011 M1.07 INCH MUSKEGON MI CO-OP OBSERVER
RAINFALL SINCE 6PM MONDAY.
&&
HOVINGLocal storm report, Apr 26, 1:20 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT TUE APR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM HEAVY RAIN BANGOR 42.31N 86.11W
04/26/2011 M1.00 INCH VAN BUREN MI FIRE DEPT/RESCUE
RAINFALL SINCE MIDNIGHT.
0700 AM HEAVY RAIN BLOOMINGDALE 42.38N 85.96W
04/26/2011 M1.09 INCH VAN BUREN MI CO-OP OBSERVER
24 HR RAINFALL.
0753 AM HEAVY RAIN EAST GRAND RAPIDS 42.94N 85.61W
04/26/2011 M0.99 INCH KENT MI CO-OP OBSERVER
THIS IS RAINFALL SINCE 1AM.
0800 AM HEAVY RAIN 4 E KENTWOOD 42.90N 85.51W
04/26/2011 M0.82 INCH KENT MI OFFICIAL NWS OBS
6 HR RAINFALL TOTAL AT NWS GRAND RAPIDS.
0830 AM HEAVY RAIN 5 NE MOUNT PLEASANT 43.65N 84.70W
04/26/2011 M1.09 INCH ISABELLA MI TRAINED SPOTTER
STORM TOTAL RAINFALL THROUGH 830AM.
0834 AM HEAVY RAIN DORR 42.73N 85.72W
04/26/2011 M1.03 INCH ALLEGAN MI TRAINED SPOTTER
RAINFALL OF 0.06 INCH BEFORE MIDNIGHT AND 0.97 INCH AFTER
MIDNIGHT.
1030 AM HEAVY RAIN 3 NW WHITE CLOUD 43.60N 85.81W
04/26/2011 M1.50 INCH NEWAYGO MI TRAINED SPOTTER
STORM TOTAL RAINFALL SINCE MIDNIGHT.
1142 AM HEAVY RAIN GRAND RAPIDS 42.96N 85.67W
04/26/2011 M1.34 INCH KENT MI BROADCAST MEDIA
STORM TOTAL RAINFALL AT WOODTV IN GRAND RAPIDS.
1212 PM HEAVY RAIN SPARTA 43.16N 85.71W
04/26/2011 M1.54 INCH KENT MI TRAINED SPOTTER
STORM TOTAL RAINFALL.
1212 PM HEAVY RAIN 4 NNW GRAND RAPIDS 43.02N 85.70W
04/26/2011 M0.94 INCH KENT MI BROADCAST MEDIA
STORM TOTAL RAINFALL AT WZZMTV IN WALKER.
1230 PM HEAVY RAIN GRAND HAVEN 43.06N 86.22W
04/26/2011 M1.65 INCH OTTAWA MI TRAINED SPOTTER
STORM TOTAL RAINFALL IN DOWNTOWN GRAND HAVEN.
0215 PM HEAVY RAIN 4 NW MONTAGUE 43.46N 86.42W
04/26/2011 M1.07 INCH MUSKEGON MI CO-OP OBSERVER
RAINFALL SINCE 6PM MONDAY.
&&
HOVINGLocal storm report, Apr 26, 2:08 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
308 PM EDT TUE APR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN HUDSONVILLE 42.87N 85.87W
04/26/2011 M1.06 INCH OTTAWA MI TRAINED SPOTTER
STORM TOTAL RAINFALL THROUGH 1PM. STANDING WATER IN
UNDRAINED AREAS.
&&
HOVINGLocal storm report, Apr 26, 2:18 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
318 PM EDT TUE APR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HEAVY RAIN 4 SSE MUSKEGON 43.17N 86.21W
04/26/2011 M1.10 INCH MUSKEGON MI AMATEUR RADIO
STORM TOTAL RAINFALL.
&&
HOVINGSpecial weather statement, Apr 26, 3:16 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE APR 26 2011
MIZ056-064-262115-
ALLEGAN-OTTAWA-
416 PM EDT TUE APR 26 2011
...STRONG THUNDERSTORM APPROACHING THE HOLLAND AREA...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST SOUTHWEST OF SAUGATUCK... MOVING
NORTHEAST AT 45 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
HOLLAND AND VICINITY BY 440 PM EDT...
NEW HOLLAND AND ZEELAND BY 445 PM EDT...
BORCULO BY 450 PM EDT...
NORTH BLENDON BY 455 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4309 8623 4285 8579 4256 8624 4264 8624
4270 8621 4286 8622 4303 8625 4304 8626
TIME...MOT...LOC 2010Z 219DEG 37KT 4259 8644
MEADEEvent by event
6 hail, 1 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Hail, Allegan
- When
- April 26, 3:29 PM EST to 3:33 PM EST
- Where
- Allegan County, 1.81 mi SE of Groafschap to 3.5 mi NNW of Fillmore
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.732, -86.104
Dime sized hail occurred on the east side of Holland. Swath was estimated based on correlation of spotter report with maximum estimated hail size, and 0.5 degree reflectivity products form WFO-GRR WSR88D.
Tornado, Allegan
- When
- April 26, 4:44 PM EST to 4:57 PM EST
- Where
- Allegan County, 0.61 mi NNW of Burnips to 0.89 mi N of New Salem
- Rating
- EF0
- Path length
- 3.32 mi
- Path width
- 50 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.738, -85.834
The tornado touchdown at a landscaping company where it tore a small section of roof of a warehouse building, knocked over several trailers, and blew the windows out of several cars. The tornado then struck a row of 100 yard long turkey pole barns. An approximately 100 ft section of one barn was uplifted and the collapsed. The roof was torn off about a 50 ft section of another barn. Further northeast, several small outbuildings were destroyed and trees were uprooted. Several houses in the path received minor roof and soffit damage with two garage doors damaged. The tornado lifted after partially destroying a 75 year-old 40 ft by 90 ft barn.
Funnel Cloud, Kent
- When
- April 26, 4:45 PM EST
- Where
- Kent County, 2.13 mi SSE of Bowen
- Reported by
- Trained Spotter
- Coordinates
- 42.850, -85.620
A trained spotter in southern Kent county reported seeing a brief funnel cloud three to five miles south of the M-6 and Kalamazoo Avenue intersection.
Hail, Kent
- When
- April 26, 4:45 PM EST to 5:30 PM EST
- Where
- Kent County, 3.27 mi NW of North Dorr to 3.03 mi E of Grattan
- Measured
- 1.75 in hail
- Property damage
- $12 million
- Reported by
- Trained Spotter
- Coordinates
- 42.804, -85.815
Hail up to 1.5 inches in diameter fell in a one mile wide swath from Jamestown in extreme northeast Ottawa County through Kentwood and East Grand Rapids. The swath continued northeast towards Belding in northwest Ionia County. The swath was estimated based on the correlation of multiple spotter reports with maximum estimated hail size, NSSL hail swath track algorithm, and 0.5 degree reflectivity products form WFO-GRR WSR88D.
Hail, Ionia
- When
- April 26, 5:30 PM EST to 5:40 PM EST
- Where
- Ionia County, 2.53 mi W of Cooks Corners to 1.63 mi NNE of Belding
- Measured
- 1.5 in hail
- Property damage
- $4.0 million
- Reported by
- Trained Spotter
- Coordinates
- 43.083, -85.320
Trained spotters reported that a severe thunderstorm produced hail up to 1.5 inches in diameter on the northeast side of Belding. The swath was up to one mile wide and was part of the swath that began in extreme northeast Ottawa County based on correlation with spotter reports and radar hail products.
Hail, Montcalm
- When
- April 26, 5:40 PM EST to 6:15 PM EST
- Where
- Montcalm County, 1.99 mi ESE of Greenville Arpt to 4.72 mi NE of Crystal
- Measured
- 1.5 in hail
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 43.120, -85.213
Trained spotters reported hail up to 1.5 inches in diameter south of Stanton and just north of Sheridan. The swath was up to one mile wide and was part of the swath that began in extreme northeast Ottawa County based on correlation with multiple spotter reports and radar hail products.
Hail, Kalamazoo
- When
- April 26, 5:45 PM EST to 6:20 PM EST
- Where
- Kalamazoo County, 3.19 mi SSW of Miller Corner to 1.58 mi NE of Highland Park
- Measured
- 1.25 in hail
- Property damage
- $4.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -85.731
Trained spotters reported that large hail fell from a thunderstorm that tracked from just southwest of Oshtemo east northeast across northern Kalamazoo to Richland. The hail size reached 1.25 inches in diameter two miles west of Richland. The hail swath was up to one mile wide based on the correlation of spotter reports with WSR-88D radar products.
Lightning, Kalamazoo
- When
- April 26, 6:00 PM EST
- Where
- Kalamazoo County, 1.47 mi SSW of Oakwood
- Injuries
- 9 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.230, -85.630
Nine people were injured when lightning struck a soccer field in Portage at Westfield Park. The injured were a mix of adults and students who ranged in age from 12 to 41. Seven people were transported to area hospitals and two sought treatment on their own. One man who was injured most seriously went into cardiac arrest before being treated and released from Bronson hospital in Kalamazoo.
Hail, Kent
- When
- April 26, 6:00 PM EST to 6:25 PM EST
- Where
- Kent County, 0.25 mi NE of Herps to 4.44 mi NE of Cascade
- Measured
- 1.5 in hail
- Property damage
- $2.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.772, -85.746
Hail up to 1.5 inches in diameter fell in a half mile wide swath beginning southwest of Cutlerville and continuing northeast through Ada. Some of the largest hail was observed at the Grand Rapids Weather Forecast Office. The swath was estimated based on the correlation of multiple spotter reports with maximum estimated hail size, NSSL hail swath track algorithm, and 0.5 degree reflectivity products form WFO-GRR WSR88D.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 26 to 27, 201112 deaths · 52 injured · $28 million · EF5 · 102 events
- Tornadoes and Flash Flooding in Louisiana, April 26 to 27, 20112 deaths · 2 injured · $16 million · EF2 · 63 events
- Tornadoes and Flash Flooding in Tennessee, April 26 to 27, 20111 death · 1 injured · $1.5 million · EF1 · 83 events
- Tornadoes and Hail in Texas, April 26, 20111 death · 2 injured · $1.5 million · EF1 · 72 events
- Avalanche in California, April 26, 20112 deaths · 1 event
- Tornadoes and Flash Flooding in New York, April 26 to 28, 2011$11 million · EF2 · 35 events
- Tornadoes and Flash Flood in Louisiana, April 26 to 27, 20111 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Texas, April 26 to 27, 2011$330,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Indiana, April 26, 2011$355,000 · EF2 · 5 events
- Damaging Wind in Mississippi, April 26, 20111 death · $5,000 · 56 kt wind · 1 event
- Flash Flooding and Flooding in Vermont, April 26 to 29, 2011$5.9 million · 10 events
- Tornadoes and Hail in Kentucky, April 26, 20111 injured · EF2 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287818, 289628, 287819, 289729, 287820, 289731, 287815, 287812, 289744.